Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

163 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suffering from skull bone infection near mastoid. Can it be MRSA osteomyelitis?

Answered by
Dr.
Dr. Saurabh Gupta

Orthopaedic Surgeon, Joint Replacement

Practicing since :2004

Answered : 5930 Questions

default
Posted on Mon, 10 Dec 2012 in Bones, Muscles and Joints
Question: Hi,

I am sufferering from skull bone infection near my mastoid. I have been given AKT-4 thinking it is bone TB. But I am not getting much benefit after 3 weeks of treatment. My TB PCR blood test came to be negative.
I have the following questions:
1. Can it be MRSA osteomyelitis? I am suffering from 10 months. My bone scan is positive. My friend got such an infection and was misdiagnosed as TB. I don't have any fever or pus coming out of ear but I have great pain around my ear and temple and bone scan shows a black spot there in the skull.
2. What blood test should I undergo for MRSA osteomyelitis infection?
3. Can I take any other drug along with rifampin (given with AKT-4) like vancomycin? I saw in the internet that vancomycin is the choice of drug for such bone infection. Is it safe for me to take and if so in what doses.
Kindly help me.
Regards,
XXXXXXX
doctor
Answered by Dr. Saurabh Gupta 2 hours later
Hello XXXXXXX


Thanks for posting your query.

It seems less likely to be tuberculous infection. It can be Methicillin resistance staph aureus osteomyelitis.

You should undergo blood test like c-reactive protein (CRP), complete blood count (CBC), Erythrocyte sedimentation rate (ESR), blood culture to reach the diagnosis.

Fine needle aspiration cytology (FNAC) or bone biopsy can be done by your doctor to confirm the diagnosis.

Appropriate antibiotic have to be started after culture and sensitivity to the organism. So discuss with your doctor before starting vancomycin.

Hope I was able to address your concern. Let me know if you need any more help.

Please accept my answer in case you do not have further queries.

Wishing you good health....

Regards

Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
default
Follow up: Dr. Saurabh Gupta 1 hour later
Hello,

Few months back I had a mastoidectomy where they sent the mastoid glue for culture. But nothing was found. However, no bone biopsy was done.
My CRP is 15, ESR 9, CBC is 8700.
Blood culture did not reveal anything. What specific blood test should I do for MRSA?

Regards,
XXXXXXX
doctor
Answered by Dr. Saurabh Gupta 16 hours later
Hi,
Given these parameters its unlikely to be MRSA. Else the mastoid glue culture or the blood culture would have been positive. Also, the rest of the parameters like CBC, CRP and ESR are normal.
MRSA would generally cause a very severe infection and I dont think we need to worry about it.
Please continue the AKT-4. Bone TB takes a while to respond.
There is no specific blood test apart from a blood culture ( which has already been done) that we need to do.
Hope that helps
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Saurabh Gupta 10 hours later
Hi

Should I go for a bone biopsy? or is already done mastoid glue and blood culture sufficient?

Kindly tell me how useful will be bone biopsy for detecting infection? I already had a mastoidectomy.
doctor
Answered by Dr. Saurabh Gupta 18 hours later
Hi XXXXXXX
I do not think we need to do a bone biopsy done at this junction. I do not expect this investigation to yield any useful results. The cultures done are sufficient. Believe me, your symptoms would have been much more severe if you did have a MRSA infection
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication
Medical Procedures
Medical Topics ,   ,   ,  

Recent questions on  Tuberculosis

doctor1 MD

I have been taking medication for bone tb[in left SI joint] ,its been a year now .My doctor has asked to stop the medicine by 15th Sep.Now from yesterday i am feeling little pain in left buttock .I am very much worried about this ,as i have to travel to Europe for business trip in Dec .kindly tell me i will be fine or is it something serious . My tb is not completely cured ?

doctor1 MD

Hi, I have a sister who is having Abdominal TB and Ascites, since two months, and she is on this drugs which the Doc says she will take for 9months, ampicin, ethanbutol, isoniazid, pyridamine, spironolactone and pyridoxine. she has been taken the medication since two months, but she say that they is no improvement, the stomach is still swollen, hard and painful. the doc say that there is fliud in her stomach, is there no way this liqud can be capped out of her belle?? and are the drugs she is taking effective?? she live in Nigeria, should I tell her to seek medical help here in the UK?? and is this condition bad that can lead to death?? thanks. Mercy

doctor1 MD

Hi...My relative had intense coughing and sputum in his blood 6 months back.He got admitted....got x rays blood reports Pleural Effusion test CT Scan,Pet Scan, , and finally needle biopsy left lung......in that order. Only test positive was pleural effusion for TB,rest all were negative. For Biopsies, got slides analyzed from 3 places.....no cancer etc. So doctor advised to continue with TB treatment.All the while in last 6 months arrhythmia was there....not severe...but was there. Since last couple of weeks hs is experiencing vertigo(guess due to arrhythmia). Anyways TB follow up was due, so got all the blood/urine reports. All normal. Got Chest Ct Scan which did not show any improvment in white spot on the lung. Almost Same size etc.No growth in spot size though.

So Question is? What is causing arrhythmia ? Biopsy was done very close to heart.Also the CT scan shows no improvement yet? Major concern is Arrhythmia which is affecting mental state of patient?

doctor1 MD

I have been taking Niftran for frequent U T I infection for last 18 months and have been told by a specialist to continue taking it regularly every day next 2 months (have already taken it for 2 months) . I am suffering from constant loose stomach now for last 2 weeks . Can you pl advise.

doctor1 MD

Hi, Initially I had some right sided chest pain which I suspected was related to GERD and wanted to investigate further without doing a gastroscopy. I was advised for a CT and the report result reads: There is a cluster of ill-defined nodules in...

doctor1 MD

I am having cough and cold since many days. The cough has subsided a bit now, but since past 3 days the snot from one of the nasals is mixed with blood. The other nostril snot is pale yellow colour and normal. Is there cause to be concerned or it...

doctor1 MD

Why would a doctor change a prescription from Xifaxin to Rifampin when it was prescribed for hapatic liver desease. Rifampin shows it can cause liver desease. We waant to help it not cause more!